The Dangers of Tramadol: Two Stories

The Dangers of Tramadol: Two Stories

Tramadol is a synthetic opioid used to treat moderate to severe pain, and is available in both injectable and oral forms. It can produce euphoria in many users, and the high is similar to opioids like morphine and heroin, but not as intense. This can lead to physical and mental dependence and severe withdrawal symptoms. In addition, the possibility of convulsions at high doses makes recreational use of tramadol very dangerous.

An article in the Journal of the American Academy of Physician Assistants discusses the risks of tramadol abuse by reviewing two cases. In the first case, a 38-year-old male who used tramadol frequently was still in denial about his dependence after suffering a tramadol-induced seizure. After having a second seizure, he admitted his dependence and expressed a desire to seek treatment. At the peak of his addiction, he was taking 27 tablets of tramadol per day.

The patient, who was a physician, began using tramadol for daily headaches about four years earlier, and experienced euphoria and an increased energy level after taking the drug. He attempted to stop the medication several times but ran into difficulty when he experienced mood changes and rebound headaches. He had a history of drug use/abuse in his family, but did not use tobacco products or alcohol. Following completion of a 6-week inpatient detoxification and residential treatment program, he entered a voluntary 5-year monitoring program that included monthly visits with an addictionist, random urine drug screens, group counseling sessions, and documented participation in 12-step meetings.

Currently, the patient is under the care of an internist, neurologist, and addictionist. He has been abstinent from tramadol for 25 months, and his daily headaches are controlled with modifications to diet, exercise, and as-needed use of NSAIDs. He has maintained his employment and is active in the recovery process, which includes 12-step participation and frequent interaction with his sponsor.

In the second case, a 57-year-old female admitted to an addiction medicine physician that she had been using tramadol five to six times daily for the past three months. She expressed a desire to quit but couldn’t do so without assistance due to the withdrawal symptoms.

The patient had a 30-year history of substance abuse, including pentazocine, meperidine, hydrocodone, and oxycodone. She had completed multiple substance abuse treatment programs, including detoxification, inpatient/residential treatment, and intensive outpatient programs. She had experienced emotional, physical, and sexual abuse, and had a history of alcohol and drug abuse in her family. She also used tobacco products and consumed alcohol regularly.

The patient was prescribed trazodone at bedtime for sleep and a daily dose of Suboxone, a drug that virtually stops withdrawal symptoms from opiates and makes it impossible to get high on other opiates while taking it. She was referred to a counselor to address her history of abuse and was encouraged to participate in 12-step meetings.

The patient continues to struggle with her sobriety and intermittently tests positive for amphetamines, barbiturates, benzodiazepines, and opiates. She has chronic pain, headaches, and difficulty sleeping and controlling depressive symptoms, yet she continues to see the addiction medicine specialist and seems to have good family support.

The article notes that physical dependence and withdrawal have been associated with abuse of tramadol in several reports, and that caution should be used before prescribing tramadol to patients at high risk of dependence, such as those with previous personal or family histories of alcohol or drug abuse.

Because tramadol is an unscheduled medication, it can be obtained online, diverted from clinical settings, and purchased outside the US. Some case reports have documented the financial problems that can result when dependent patients purchase tramadol over the Internet; such monetary problems may be the first sign of drug dependence.

The clinical signs associated with abuse, dependence, and withdrawal are very similar to those of opiates. Intoxication is accompanied by euphoria, sedation or excitation, nausea, and miosis (constriction of the pupils), and behavioral withdrawal symptoms are associated with depression, craving, and drug-seeking. Atypical withdrawal symptoms have also been reported from tramadol dependence, including confusion, delusions, paranoia, peripheral numbness, and hallucinations.

Find relief in recovery. Life gets better with addiction treatment.

Call our experts today.